Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 80, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 10:53 AM CDT for Andrews County, Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2014, 10:53 AM CDT (15:53 UTC)
- Expired
- Sep 19, 2014, 1:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012 WGUS54 KMAF 191553 FFWMAF TXC003-495-191845- /O.NEW.KMAF.FF.W.0080.140919T1553Z-140919T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1053 AM CDT FRI SEP 19 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTH CENTRAL WINKLER COUNTY IN WEST TEXAS... ANDREWS COUNTY IN WEST TEXAS... * UNTIL 145 PM CDT * AT 1045 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED MODERATE TO HEAVY RAINFALL FROM AN AREA OF SHOWERS AND THUNDERSTORMS OVER MUCH OF ANDREWS COUNTY...MOVING NORTHEAST AT 10 MPH. MOST OF THE LOW WATER CROSSINGS ACROSS THE COUNTY ARE FLOODED ACCORDING TO THE TEXAS DEPARTMENT OF TRANSPORTATION. SINCE OVER AN INCH OF RAINFALL IS POSSIBLE THROUGH NOON CDT...FLASH FLOODING IS EXPECTED DUE TO ALREADY SATURATED GROUND. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ANDREWS... ANDREWS COUNTY AIRPORT... FLOREY... PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. && LAT...LON 3252 10306 3252 10221 3209 10221 3209 10306 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:41 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 19, 7:41 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT Fri Sep 19 2014
.UPDATE...
Update to add Ward, Pecos, Crane, Upton and Reagan to the Flash
Flood Watch through tonight.
&&
.DISCUSSION...
A Mesoscale Convective Vortex is currently moving across the
forecast area accompanied by a large area of showers and
thunderstorms. One hour rainfall totals are topping out in the 1-2
inch range with the embedded thunderstorms. Many areas being
affected by the heavy rainfall right now have had heavy rainfall in
the last 24-36 hours, although it has been spotty further south.
Since the 19/12Z KMAF sounding had a precipitable water of 1.81,
which is over 3 standard deviations above normal, heavy rainfall and
flash flooding are definitely a continuing threat today and tonight.
The showers and thunderstorms on radar are progressing to the
east/southeast, so have decided to add Ward, Pecos, Crane, Upton and
Reagan to the Flash Flood Watch. Have increased PoPs and
increased rainfall amounts in the forecast. We may need to extend
the Watch further south later today since the remnants of Odile
appear to be moving eastward over the area, as opposed to
northeast as previous models suggested. Stay tuned. 67
&&
.PREV DISCUSSION... /ISSUED 536 AM CDT Fri Sep 19 2014/
AVIATION...
Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.
PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/
Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX. A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.
The region is in the middle of an extended flash flood event. A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today. As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues. Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin. This MCV is expected to persist through the morning.
Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today. Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with. Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west. Will go with likely
pops for the northern half of area today. Went ahead and extended
the FFA out another 12 hrs through tonight. Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.
In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail. Could see these strong storms again today and
will highlight in HWO.
Temperatures will be very dependent on rain and cloud cover. highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb. Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it. Little change in temps
Sunday or through the rest of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 81 67 83 68 / 100 70 40 40
BIG SPRING TX 83 69 84 70 / 100 60 50 40
CARLSBAD NM 81 66 83 68 / 80 60 30 20
DRYDEN TX 88 74 89 76 / 40 40 30 20
FORT STOCKTON TX 86 68 88 69 / 60 50 30 20
GUADALUPE PASS TX 79 63 83 62 / 60 50 20 20
HOBBS NM 79 64 82 65 / 100 70 30 30
MARFA TX 80 62 82 62 / 50 40 30 20
MIDLAND INTL AIRPORT TX 82 69 84 69 / 100 60 50 40
ODESSA TX 83 68 85 68 / 100 60 40 40
WINK TX 85 69 89 69 / 100 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
Mountains...Howard...Loving...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
&&
44/72
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 3:26 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 326 AM CDT FRI SEP 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE NEEDED TO PROMOTE EFFICIENT FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO... DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL REMAIN ELEVATED DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 19, 8:48 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD ORLA 31.83N 103.91W
09/19/2014 REEVES TX LAW ENFORCEMENT
ROADS IN ORLA COMING APART FROM FLOWING WATER.
&&
AKLLocal storm report, Sep 19, 9:42 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM FLASH FLOOD 26 W EUNICE 32.44N 103.64W
09/19/2014 LEA NM LAW ENFORCEMENT
4 FEET OF WATER RUNNING OVER PORTIONS OF STATE HIGHWAY
176, 12-26 MILES WEST OF EUNICE. SEVERAL VEHICLES HAVE
BEEN WASHED OFF THE ROAD.
0922 AM FLASH FLOOD 20 SW HOBBS 32.53N 103.41W
09/19/2014 LEA NM LAW ENFORCEMENT
HIGHWAYS 8 AND 322 HAVE BEEN CLOSED DUE TO HIGH WATER,
APPROXIMATELY 15-20 MILES SOUTHWEST OF HOBBS.
&&
AKLLocal storm report, Sep 19, 10:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD 7 SW WHITES CITY 32.10N 104.46W
09/19/2014 EDDY NM LAW ENFORCEMENT
U.S. 62/180 AT MILE MARKER 9 CLOSED DUE TO HIGH WATER.
&&
BCLocal storm report, Sep 19, 10:21 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/19/2014 ECTOR TX STORM CHASER
SEVERAL ROADS IN SOUTHERN PORTIONS OF ODESSA HAVE 2 TO 3
FEET OF WATER OVER THEM
&&
AKLLocal storm report, Sep 19, 10:24 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM FLASH FLOOD 4 NE LAKEWOOD 32.66N 104.31W
09/19/2014 EDDY NM TRAINED SPOTTER
20 FEET OF RUNNING WATER THROUGH LOW WATER CROSSING ON
LAKE ROAD AND 4 MILE ARROYO.
&&
BCLocal storm report, Sep 19, 10:50 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 AM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 3 WSW WHITES CITY 32.16N 104.42W
09/18/2014 EDDY NM EMERGENCY MNGR
EVENT OCCURRED ON WHITES CITY ROAD 0.9 MILES ENE OF
CARLSBAD CAVERNS VISITOR CENTER. TWO VEHICLES WERE
INVOLVED. DRIVER OF FIRST VEHICLE SELF-EXTRICATED. DRIVER
OF SECOND VEHICLE SWAM TO SAFETY...PASSENGER OF SECOND
VEHICLE IS MISSING.
&&
BCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:09 PM CDT | Areal Flood Advisory | MAF | Upton | 4 hr |
| Sep 18, 7:16 PM CDT | Special Weather Statement | MAF | Reagan | 29 min |
| Sep 18, 7:32 PM CDT | Flash Flood Warning | MAF | Ward | 3 hr |
| Sep 18, 7:33 PM CDT | Special Weather Statement | MAF | Ward | 27 min |
| Sep 18, 8:00 PM CDT | Areal Flood Advisory | MAF | Reagan | 5 hr |
| Sep 18, 8:54 PM CDT | Special Weather Statement | MAF | 36 min | |
| Sep 18, 10:10 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 18, 10:20 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 4 hr |
| Sep 18, 11:24 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Sep 19, 12:06 AM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
| Sep 19, 3:50 AM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Sep 19, 4:40 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 7:31 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 7:52 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 8:25 AM CDT | Flash Flood Warning | MAF | Crane, Ector, Pecos | 6 hr |
| Sep 19, 8:43 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 4 hr |
| Sep 19, 9:06 AM CDT | River Flood Warning | MAF | Loving, Reeves | 15 hr |
| Sep 19, 10:30 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Sep 19, 10:48 AM CDT | Areal Flood Warning | MAF | Culberson | 6 hr |
| Sep 19, 11:29 AM CDT | Areal Flood Advisory | MAF | Midland, Upton | 3 hr |
| Sep 19, 12:47 PM CDT | Areal Flood Warning | MAF | Loving, Reeves | 6 hr |
| Sep 19, 1:26 PM CDT | Areal Flood Warning | MAF | Ward, Winkler | 6 hr |
| Sep 19, 2:18 PM CDT | Areal Flood Warning | MAF | Crane, Ector | 6 hr |
| Sep 19, 5:18 PM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 19, 6:59 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.